Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Wave speeds for an elastoplastic model for two-dimensional deformations with a nonassociative flow rule

Authors: Michael Gordon and F. Xabier Garaizar
Journal: Quart. Appl. Math. 57 (1999), 245-259
MSC: Primary 74C05; Secondary 35Q72, 74E20, 74J99
DOI: https://doi.org/10.1090/qam/1686188
MathSciNet review: MR1686188
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A system of partial differential equations describing elastoplastic deformations in two space dimensions is studied. The constitutive relations for plastic deformation include a nonassociative flow rule and shear strain hardening. After a change of variables, the characteristic speeds of plane wave solutions of the system are computed. For both plastic and elastic deformations, there are two nonzero wave speeds, referred to as fast and slow waves. It is shown that there are regions in stress space for which the speed of fast plastic waves exceeds the speed of fast elastic waves, which translates into a lack of uniqueness for certain initial value problems and introduces nontrivial difficulties for numerical methods. Finally, these regions are computed for an example using representative constitutive data.

References [Enhancements On Off] (What's this?)

  • [1] L. An, Loss of hyperbolicity in elastic-plastic material at finite strains, SIAM J. Appl. Math. 53, 621-654 (1993) MR 1218377
  • [2] L. An and D. G. Schaeffer, The flutter instability in granular flow, J. Mech. Physics Solids 40, 683-698 (1992) MR 1157067
  • [3] D. C. Drucker, R. E. Gibson, and D. J. Henkel, Soil mechanics and work-hardening theories of plasticity, Trans. American Soc. Civil Engrg. 122, 338-346 (1957)
  • [4] P. V. Lade and J. M. Duncan, Elastoplastic stress-strain theory for cohesionless soil, J. Geotech. Engrg. 101, 1037-1053 (1975)
  • [5] P. LeFloch, G. Dal Maso, and F. Murat, Definition of weak stability of nonconservative products, Preprint, Ecole Polytechnique, France, 1989 MR 1365258
  • [6] P. LeFloch and T. P. Liu, Existence theory for nonlinear hyperbolic systems in nonconservative form, Forum Mathematicum, 1992 (to appear) MR 1216035
  • [7] J. Mandel, Conditions de stabilité et postulate de Drucker, Rheology and Soil Mechanics, IUTAM Symposium at Grenoble (G. Kravtchenko and P. Sirieys, eds.), 58-68 (1964)
  • [8] H. B. Poorooshasb, I. Holubec, and A. N. Sherbourne, Yielding and flow of sand in triaxial compression: Parts II and III, Canadian Geotech. J. 4, 376-397 (1976)
  • [9] J. Rice, The localization of plastic deformation, Proc. IUTAM Congress at Delft (W. Koiter, ed.), 207-220 (1976)
  • [10] I. Sandler and D. Rubin, The consequences of non-associated plasticity in dynamic problems, Constitutive Laws for Engineering Materials: Theory and Applications (C. S. Desai et al., ed.), Elsevier, New York, 1987, pp. 345-352
  • [11] D. G. Schaeffer, Instability and ill-posedness in the deformation of granular materials, International Journal for Numerical Analysis Methods in Geomechanics 14, 253-278 (1990) MR 1055259
  • [12] D. G. Schaeffer and Michael Shearer, Scale-invariant initial value problems in one-dimensional dynamic elastoplasticity, with consequences for multidimensional nonassociative plasticity, European Journal of Applied Mathematics 3, 225-254 (1992) MR 1182214
  • [13] V. V. Sokolovskii, D. H. Jones, and A. N. Schofield, Statics of Soil Media, Butterworths Scientific Publications, London, 1960 MR 0134055
  • [14] I. Vardoulakis and B. Graf, Calibration of constitutive models for granular materials using data from experiments, Géotechnique 35, 299-317 (1985)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 74C05, 35Q72, 74E20, 74J99

Retrieve articles in all journals with MSC: 74C05, 35Q72, 74E20, 74J99

Additional Information

DOI: https://doi.org/10.1090/qam/1686188
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society